Hail, Grand Forks
- When
- August 19, 1:36 AM CST
- Where
- Grand Forks County, 2.8 mi S of Emerado
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 47.880, -97.360
Thunderstorms formed during the early morning hours of August 19th along a cold front in east central North Dakota. Several storms became severe, producing large hail and strong winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Thunderstorms formed during the early morning hours of August 19th along a cold front in east central North Dakota. Several storms became severe, producing large hail and strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 18, 10:38 PM CST, 2 hours 58 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 1138 PM CDT Sat Aug 18 2018 .UPDATE... Issued at 1138 PM CDT Sat Aug 18 2018 The HRRR and other high resolution models continue to show showers and thunderstorms breaking out along the frontal boundary after midnight and continuing into Sunday. However, there is still nothing happening other than over south central North Dakota and over the western half of South Dakota. Will maintain some chances for pcpn over the FA tonight, but still wondering if anything will form. Better chances may hold off until late Sunday morning into the afternoon, and then mainly south of a line from Valley City to Fargo to Park Rapids. Will be in a wait and see mode for the rest of tonight. && .SHORT TERM...(This evening through Sunday) Issued at 309 PM CDT Sat Aug 18 2018 Wildfire smoke continues to impact the Northern Plains and Upper Midwest today. Smoke has dissipated somewhat since yesterday but is still present overhead. This lead to slightly higher than expected temperatures with highs today now forecast to be in the mid to upper 80s. Much of this smoke is expected to clear out with the cold front that will move though tonight into tomorrow. This cold front will also have some higher winds that we are now experiencing as the pressure gradient tightens. Rain showers with some thunderstorms are expected to fire along this cold front tonight into tomorrow. The best chances for rain and thunderstorms tonight will be in eastern North Dakota and far northwest Minnesota. As the front continues to move to the southeast the rain and thunderstorms chances will move to the southeast spreading the chances into west central and the rest of northwest Minnesota. Severe weather is unlikely with weak shear present but ML CAPE in the 1500 to 2000 J/kg range will provide the instability for thunderstorms. Another limiting factor is the cap which will help to limit the occurrence of thunderstorms. The best chances for thunderstorms will be along the cold front thanks to the synoptic lift that it will provide. .LONG TERM...(Sunday night through Saturday) Issued at 309 PM CDT Sat Aug 18 2018 An amplified west coast H5 ridge and mid continental trof will set the stage for the early into mid week period... providing at least the possibility of a somewhat freshened and cooler northerly blayer flow into the area from Monday into Tuesday. Highs are expected to reach only into the 70s either day. In regards to air quality... there is a caveat, however, as at least one Canadian smoke plume model would show a strong return of intense smoke into northwest MN with the north winds on Monday... from fires along the MB/ON border. And, since very little rain is expected to accompany this weekends frontal passage its a good bet that existing large fire areas across central and western Canada will persist in some form into the coming work week. Thus when surface high pressure, originating in west central Canada, settles over the area from Tuesday into Wednesday... we will likely see the return to a somewhat smokey and/or hazy sky and a reduced air quality. Light and variable winds on Tuesday should turn from the south on Wednesday... but the same dry and smokey airmass qualities are likely to persist. Temperatures on Wednesday and Thursday should rise near seasonal normals /lower to mid 80s/ for the mid week period... but if substantial smoke is also present, expect this warming to be somewhat reduced. There is some hope as we get to the late week period... for a more substantial and widespread rainfall, and for a improvement in air quality. Mid range forecast models agree in bringing a strong H5 shortwave trof into the Northern Plains area late Thursday into Friday which could flush any lingering smoke from the area and provide rainfall to fire affected area in central and western Canada to boot. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1138 PM CDT Sat Aug 18 2018 Pretty much stuck with the parameters shown in the 00Z set of TAFs. Confidence low with any pcpn tonight, so just kept in a VCTS mention for now. If showers and storms break out along the front, will have to amend as confidence increases. Otherwise, still expect the wind switch to the north, and increasing speeds on Sunday (although nothing too substantial). May see better pcpn chances around KFAR by later Sunday morning through the afternoon, but that too remains to be seen. Some models have been backing off on those chances too. For that reason, have gone more VCTS for Sunday afternoon at KFAR too. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Godon SHORT TERM...NC LONG TERM...Gust AVIATION...Godon
Hazardous Weather Outlook National Weather Service Grand Forks ND 542 AM CDT Sat Aug 18 2018 NDZ006>008-014>016-024-026>030-038-039-049-052>054-191045- Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy- Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom- Sargent-Richland-Western Walsh County- 542 AM CDT Sat Aug 18 2018 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Today and Tonight Patchy dense fog will be possible through mid morning. Smoke from wildfires in Canada and the western US will move across the region, lowering air quality. Thunderstorms will be possible tonight into Sunday. Severe weather is unlikely. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Thursday night. Details and impacts are uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001>009-013>017-022>024-027>032-040-191045- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant- 542 AM CDT Sat Aug 18 2018 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...Today and Tonight Patchy dense fog will be possible through mid morning, mainly over far northwest Minnesota. Smoke from wildfires in Canada and the western US continues to move through the region. The Minnesota Pollution Control Agency has issued an Air Quality Alert for fine particle pollution over all of northern Minnesota. Thunderstorms will be possible tonight into Sunday. Severe weather is unlikely. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Thursday night. Details and impacts are uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
116 AM CDT SUN AUG 19 2018
NDZ015-026-190645-
Nelson ND-Ramsey ND-
116 AM CDT SUN AUG 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NELSON AND
SOUTHEASTERN RAMSEY COUNTIES UNTIL 145 AM CDT...
At 116 AM CDT, Doppler radar was tracking a strong thunderstorm over
Crary, or 12 miles east of Devils Lake, moving east at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4807 9883 4819 9863 4823 9842 4816 9813
4793 9840
TIME...MOT...LOC 0616Z 288DEG 26KT 4808 9861
LynchSpecial Weather Statement
National Weather Service Eastern ND/Grand Forks ND
123 AM CDT SUN AUG 19 2018
MNZ007-NDZ008-016-190700-
West Marshall MN-Pembina ND-Eastern Walsh County ND-
123 AM CDT SUN AUG 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL...EASTERN
WALSH AND SOUTHEASTERN PEMBINA COUNTIES UNTIL 200 AM CDT...
At 123 AM CDT, Doppler radar was tracking a strong thunderstorm near
Nash, or near Grafton, moving east at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4858 9715 4857 9715 4856 9718 4855 9714
4855 9717 4854 9716 4854 9701 4850 9683
4821 9718 4834 9763 4848 9765 4861 9728
TIME...MOT...LOC 0623Z 290DEG 17KT 4842 9750
LynchSpecial Weather Statement
National Weather Service Eastern ND/Grand Forks ND
157 AM CDT SUN AUG 19 2018
MNZ007-NDZ016-190730-
West Marshall MN-Eastern Walsh County ND-
157 AM CDT SUN AUG 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARSHALL AND SOUTHEASTERN
WALSH COUNTIES UNTIL 230 AM CDT...
At 157 AM CDT, Doppler radar was tracking a strong thunderstorm near
Stephen, or 19 miles east of Grafton, moving east at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4826 9754 4840 9749 4854 9712 4853 9642
4821 9676
TIME...MOT...LOC 0657Z 273DEG 25KT 4841 9697
LynchSpecial Weather Statement National Weather Service Eastern ND/Grand Forks ND 220 AM CDT SUN AUG 19 2018 NDZ027-190745- Grand Forks ND- 220 AM CDT SUN AUG 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAND FORKS COUNTY UNTIL 245 AM CDT... At 220 AM CDT, Doppler radar was tracking a strong thunderstorm over Kempton, or 25 miles west of Grand Forks, moving east at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Arvilla around 230 AM CDT. Holmes around 245 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4784 9776 4797 9754 4789 9713 4767 9735 TIME...MOT...LOC 0720Z 284DEG 24KT 4784 9761 Lynch
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 233 AM CDT SUN AUG 19 2018 MNZ001-NDZ027-190800- West Polk MN-Grand Forks ND- 233 AM CDT SUN AUG 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POLK AND EAST CENTRAL GRAND FORKS COUNTIES UNTIL 300 AM CDT... At 233 AM CDT, Doppler radar was tracking a strong thunderstorm over East Grand Forks, or near Grand Forks, moving east at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4794 9737 4807 9710 4806 9665 4784 9690 TIME...MOT...LOC 0733Z 280DEG 16KT 4797 9702 Lynch
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 235 AM CDT SUN AUG 19 2018 NDZ026>029-190815- Griggs ND-Nelson ND-Steele ND-Grand Forks ND- 235 AM CDT SUN AUG 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAND FORKS... SOUTHEASTERN NELSON...NORTHEASTERN GRIGGS AND NORTHWESTERN STEELE COUNTIES UNTIL 315 AM CDT... At 235 AM CDT, Doppler radar was tracking a strong thunderstorm near McVille, or 43 miles southeast of Devils Lake, moving east at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4763 9844 4784 9813 4768 9761 4744 9796 TIME...MOT...LOC 0735Z 280DEG 16KT 4767 9822 Lynch
The Fargo/Grand Forks radar (KMVX), 39 km away, was scanning. The volume nearest the first event began at 07:34 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Three to five inch diameter tree branches were blown down. The wind was accompanied by heavy rain and a few dime sized hail.
Very heavy rain and strong winds impacted central Melrose Township, flattening crops over several sections of farmland.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766247, 772036, 766248.